Chocolate Poisoning

Chocolate Poisoning

Article originally written by Pragya Bhattarai, B.Vsc &A.H 1st batch IAAS, Paklihawa

Have you ever heard about chocolate poisoning? Yes! The very chocolate which was claimed to have it’s uses for therapeutic benefits and eating which is said to release the chemical dopamine, so called love chemical.

SHOCKED! Chill down for now, because chocolate poisoning only occurs if taken in high quantity, but be careful for your pets. Chocolate poisoning is most common case in dogs. It would take 2-3 candy bars to Poison a 10 pound dog. The toxic dose for cats is even lower than for dogs. However, Cats are less prone to eating Chocolate since they are unable to taste sweetness. Deaths have also been reported in livestock fed cocoa by-Products and in animals consuming mulch from cocoa-bean hulls.

Etiology:

The primary toxic principles in chocolate are the methyxanthines theobromine (3,7- dimethylxantine) and caffeine (1,3,7- trimethylxanthine). Although the concentration of theobromine in chocolate is 3-10 times that of caffeine, both constituents contribute to the clinical syndrome seen in chocolate toxicosis. In general mild signs (vomiting, diarrhea, polydipsia) may be seen in dogs ingesting 20mg/kg, cardiotoxic effects may be seen at 40-50 mg/kg and seizures may occur at dosages >60mg/kg.

Pathogenesis:

Theobromine and caffeine are readily absorbed from the GI tract and widely distributed througout the body. They are metabolized in the liver and undergo enterohepatic recycling. Methylxanthines are excreted in the urine as both metabolites and unchanged parent compound.

Clinical Findings:

Clinical signs of chocolate toxicosis usually occur within 6–12 hr of ingestion. Initial signs may include polydipsia, vomiting, diarrhea, abdominal distention, and restlessness. Signs may progress to hyperactivity, polyuria, ataxia, rigidity, tremors, and seizures. Tachycardia, premature ventricular contractions, tachypnea, cyanosis, hypertension, hyperthermia, bradycardia, hypotension, or coma may occur. Hypokalemia may occur late in the course of the toxicosis, contributing to cardiac dysfunction. Death is generally due to cardiac arrhythmias, hyperthermia, or respiratory failure. The high fat content of chocolate products may trigger pancreatitis in susceptible animals.

Lesions:

No specific lesions may be found in animals succumbing to chocolate toxicosis. Hyperemia hemorrhages, or congestion of multiple organs may occur as agonal changes. Severe arrhythmias may result in pulmonary edema or congestion. Chocolate or cocoa bean hulls may be present in the GI tract at necropsy.

Diagnosis:

Diagnosis is based on history of exposure, along with clinical signs. Amphetamine toxicosis, ma huang/guarana (ephedra/caffeine) toxicosis, pseudoephedrine toxicosis, cocaine toxicosis, and ingestion of antihistamines, antidepressants, or other CNS stimulants should be considered in the differential diagnosis.

Treatment:

  • Stabilization of symptomatic animals is a priority in treating chocolate toxicosis. Methocarbamol (50–220 mg/kg, slow IV; no more than 330 mg/kg/day) or diazepam (0.5–2 mg/kg, slow IV) may be used for tremors and/or mild seizures; barbiturates may be required for severe seizures.
  • Arrhythmias should be treated as needed: propranolol (0.02–0.06 mg/kg, slow IV) or metoprolol (0.2–0.4 mg/kg, slow IV) for tachyarrhythmias, atropine (0.01–0.02 mg/kg) for bradyarrhythmias, and lidocaine (1–2 mg/kg, IV, followed by 25–80 mg/kg/min infusion) for refractory ventricular tachyarrhythmias. Fluid diuresis may assist in stabilizing cardiovascular function and hastening urinary excretion of methylxanthines.
  • Once animals have stabilized, or in animals presenting before clinical signs have developed (eg, within 1 hr of ingestion), decontamination should be performed. Induction of emesis using apomorphine or hydrogen peroxide should be initiated; in animals that have been sedated because of seizure activity, gastric lavage may be considered. Activated charcoal (1–4 g/kg, PO) should be administered; because of the enterohepatic recirculation of methylxanthines, repeated doses should be administered every 12 hr in symptomatic animals for as long as signs are present (control vomiting with metoclopramide, 0.2–0.4 mg/kg, SC or IM, qid as needed).
  • Other treatment for symptomatic animals includes maintaining thermoregulation, correcting acid-base and electrolyte abnormalities, monitoring cardiac status via electrocardiography, and placing a urinary catheter (methylxanthines and their metabolites can be reabsorbed across the bladder wall). Clinical signs may persist up to 72 hr in severe cases.

Leave a Reply

Close Menu
error: Content is protected !!

Never miss an update.Subscribe us to get newsletter whenever we publish an update.

You have successfully subscribed to the newsletter

There was an error while trying to send your request. Please try again.

Scholars Space will use the information you provide on this form to be in touch with you and to provide updates and marketing.
%d bloggers like this: